Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 16, 2022, 10:02 PM CDT for Culberson County, Jeff Davis County, Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2022, 10:02 PM CDT (03:02 UTC)
- Expired
- Aug 17, 2022, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Culberson County, TX, Jeff Davis County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 203 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
111
WGUS54 KMAF 170302
FFWMAF
TXC109-243-389-170600-
/O.NEW.KMAF.FF.W.0039.220817T0302Z-220817T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1002 PM CDT Tue Aug 16 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
East Central Culberson County in southwestern Texas...
Northeastern Jeff Davis County in southwestern Texas...
Southwestern Reeves County in southwestern Texas...
* Until 100 AM CDT /midnight MDT/.
* At 1002 PM CDT /902 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 1 and 3
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area with locally higher amounts
possible. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kent, Balmorhea, Balmorhea State Park, Balmorhea Lake, Saragosa,
Toyahvale and Buffalo Trail Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3140 10449 3138 10387 3092 10357 3077 10389
3086 10427
FLASH FLOOD...RADAR INDICATED
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:26 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 16, 6:26 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT Tue Aug 16 2022
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 331 PM CDT Tue Aug 16 2022
An upper low that came off the Gulf and moved across S TX has
brought rain to parts of W TX. Based on WV at 18z the low was
located over and just south of the Big Bend NP. This low should
slowly drift NW the rest of the afternoon and overnight to near ELP
by morning. The low should weaken as it drifts west Wednesday
leaving the region between an upper ridge over the western states
and a broad trough over the eastern half of the area.
Temperatures running cool today due to rain and clouds, should be
warmer Wednesday at least across the east as the rain moves west.
Expect highs east of the Pecos River to make it back into 90s. May
see a weak front move down into the area late Wednesday night. Lows
in the 60s and 70s.
The greatest rainfall reported as of this morning was 6.23 inches at
Dryden airport in Terrell County and they received a little more
this afternoon. Model qpf indicates moderate rainfall will continue
across the western counties this evening so will extend the Flash
Flood Watch through tonight. May can drop some of the eastern
counties from the watch this evening but as of early afternoon still
raining in Pecos and Terrell. Have also added the Guadalupe
Mountains of NM to the watch. Highs pops Wednesday will be over the
western counties from Culberson down to Presidio County.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 331 PM CDT Tue Aug 16 2022
Medium to long range models continue to indicate longwave troughing
across the eastern tier of the U.S. later this week through this
weekend which will place our region in N-NW flow aloft. This
pattern will open the door for a cold front to enter our region
sometime Thursday morning. How far south the front advances will
determine how hot temperatures will get Thursday afternoon. For
now it looks like the front will reach as far south as the Pecos
River valley and stall early Thursday. This will keep high
temperatures mainly in the 80s across the Permian Basin. Rain
chances will also increase along and north of the boundary.
Hopefully the Permian Basin can pick up some much needed rainfall
on Thursday into early Friday. From Friday into this weekend,
temperatures will steadily increase as southerly sfc flow returns.
Rain chances are expected continue, especially west of the Pecos
River where the axis of greatest instability will reside. By early
next week, another cold front is expected to arrive either Monday
or Tuesday, providing cooler than average temperatures and
increasing rain chances across much of the area. The dog days of
summer may finally be over!
&&
.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Tue Aug 16 2022
A challenging forecast this period, as scattered showers and
isolated thunderstorms continue to impact the region. Expect
convection to continue moving to the W/NW, thus impacts att all
but CNM are expected to be confined to the first few hours of the
forecast period. Periodic showers and thunderstorms are possible
overnight, particularly at CNM, thus have maintained VCSH mention
and will amend as needed for TS. CNM is also most likely to see
MVFR ceilings, with VFR conditions otherwise prevailing outside of
storms/heavy rain. Winds will generally be E/SE, but will be
somewhat variable due to outflow boundaries and storm activity.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 95 71 90 / 10 10 30 40
Carlsbad 68 87 67 90 / 50 30 30 30
Dryden 72 88 71 92 / 30 20 10 20
Fort Stockton 70 90 67 91 / 30 20 10 30
Guadalupe Pass 64 77 64 81 / 70 60 40 40
Hobbs 67 92 67 87 / 20 30 40 50
Marfa 62 82 59 84 / 70 70 40 50
Midland Intl Airport 71 94 71 89 / 10 10 30 40
Odessa 72 93 72 89 / 10 20 20 40
Wink 71 93 70 90 / 20 20 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Wednesday morning for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
Reeves County Plains-Terrell-Van Horn and Highway 54
Corridor.
Flash Flood Watch through Wednesday morning for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
Reeves County Plains-Terrell-Van Horn and Highway 54
Corridor.
NM...Flood Watch through Wednesday morning for Guadalupe Mountains of
Eddy County.
Flash Flood Watch through Wednesday morning for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...72
LONG TERM....24
AVIATION...84Hazardous weather outlook, Aug 16, 3:25 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 325 PM CDT Tue Aug 16 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-172030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 325 PM CDT Tue Aug 16 2022 /225 PM MDT Tue Aug 16 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Flash Flood Watch remains in effect tonight for portions of West Texas along and south of the Pecos River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Flash Flood Watch is now in effect through Wednesday morning for portions of West Texas along and south of the Pecos River. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:04 PM CDT | Areal Flood Advisory | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 6 hr |
| Aug 17, 4:15 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 17, 4:27 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Aug 17, 4:49 PM CDT | Flash Flood Warning | MAF | Culberson | 5 hr |
| Aug 17, 4:51 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis | 3 hr |
| Aug 17, 5:59 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 3 hr |
| Aug 17, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Aug 17, 6:39 PM CDT | Flash Flood Warning | MAF | Brewster | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.